Ototoxicity

Many of us do not know it, but certain medications, in high doses, can have negative effects on our hearing.

The term for this is “ototoxicity”- toxic to the ear.

Known autotoxic prescription drugs include antibiotics in the aminoglycoside family, the loop diuretic frusemide (Lasix), and the chemotherapeutic drugs cisplatin and carboplatin.

Among over-the-counter substances, aspirin and other salicylates may be autotoxic in unusually high doses.

For a more detailed list, please see the following article at the Vestibular Disorders Association website.

Other common substances known to have some degree of autotoxicity are quinine, mercury, lead, and heavy metals in general.

Symptoms of an ototoxic reaction include dizziness and tinnitus. In some cases, it may be beneficial to discontinue use of the drug that is causing the reaction.

If you are worried about ototoxicity, please consult your physician and be sure to give a detailed description of your symptoms and an accurate list of all prescription and non-prescription medications you are using.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: